Maine, 2003

Winter Weather in Maine, February 4, 2003

February 4, 2003 · NWS GYX · 3 events in 3 counties and zones

An intense area of low pressure moving through the Great Lakes brought a moderate snowfall to the mountains of Western Maine where 3 to 7 inches of snow fell.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

An intense area of low pressure moving through the Great Lakes brought a moderate snowfall to the mountains of Western Maine where 3 to 7 inches of snow fell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Feb 4, 2:35 AM EST, 6 hours 25 minutes earlier.

Area forecast discussion, Feb 4, 2:35 AM EST, 6 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
235 AM EST TUE FEB 4 2003

.DISC...COLD ENUF IN COLUMN AT ONSET FOR A REAL MIXED BAG.  OUTSIDE
OF SW COAST AND NH SEACOAST WHER ANY MIX SHUD BE BRIEF XPC MIXED BAG
FOR AT LEAST SVRL HOURS AND HAV NOW EXPANED ADV AREA TO INCLUDE THE
MIDCOAST FOR THE AM HOURS.  BULK OF PRECIP SHUD B OVR BY LATE 1ST
PERIOD WTH LINGERING PRECIP IN THE FORM OF SHSN AND FLURRIES ACRSS
NRTHRN SECTIONS OF FA TNGT INTO WED AS COLDER AIR RETURNS BEHIND
DEPARTING SYSTEM.

.CSTAL WTRS...NO BIG CHNGES.  WIL CONTINUE WTH GLW THIS PKGE.

WRKCWF/ZFP AVBL SHRTLY ON A

.GYX...
WINTER WEATHER ADVISORY TODAY FOR ZONES
MEZ007>009...MEZ012>014...MEZ020>022...NHZ001>004.

WINTER WEATHER ADVISORY FOR THIS MORNING FOR ZONES
MEZ018>019...MEZ025>028...NHZ005>010...NHZ013.

GLW

ES
Hazardous weather outlook, Feb 4, 3:30 AM EST, 5 hours 30 minutes before
MEZ007>009-012>014-018>028-NHZ001>010-013-014-041030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
330 AM EST TUE FEB 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.

.DAY ONE...TODAY
A WEATHER SYSTEM WILL BRING A WINTRY MIX OF SNOW...SLEET...FREEZING
RAIN AND RAIN TO THE REGION.  WINTER WEATHER ADVISORIES HAVE BEEN
POSTED FOR MUCH OF TODAY FOR NEW HAMPSHIRE AND WESTERN MAINE.  ALONG
THE IMMEDIATE SOUTHWEST MAINE COAST AND THE NEW HAMPSHIRE
SEACOAST...TEMPERATURES SHOULD REMAIN AT OR ABOVE THE FREEZING POINT
SO ANY MIX THERE SHOULD BE BRIEF.  THE MAIN IMPACT FROM THIS SYSTEM
WILL BE JUST ENOUGH SNOW AND OR ICE ACCUMULATION TO BE A NUISANCE
WITH SLICK DRIVING THE PRIMARY PROBLEM.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT SNOW AMOUNTS IF POSSIBLE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Central Somerset

When
February 4, 9:00 AM EST to 9:00 PM EST
Where
Central Somerset forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Winter Weather, Northern Franklin

When
February 4, 9:00 AM EST to 9:00 PM EST
Where
Northern Franklin forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Winter Weather, Northern Oxford

When
February 4, 9:00 AM EST to 9:00 PM EST
Where
Northern Oxford forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2003Every state in 2003This day in weather historyWarnings in Maine, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5345843, 5345844, 5345845.